Focus On Dangers of Caffeine Powder Is Increasing
Jim LiebeltJim Liebelt's Blog
- 2014 Sep 17
According to an article in USA Today, poison control officials throughout the U.S. are raising concerns about the use of powered pure caffeine. Some teens have been using the currently unregulated product for increasing their energy level, assisting in weight loss, or as an aid in workouts.
Attention was drawn to the dangers of caffeine powder use after eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.
In late-July, the U.S. Food and Drug Administration (FDA) published a safety alert regarding the powder. In the alert the FDA stated concern about the product being sold in bulk over the internet.
The alert also mentioned the difficulty consumers have in measuring the dosage of the powder. According to the FDA, one teaspoon of the powder contains approximately the same amount of caffeine as 25 cups of coffee. Just 1/16th of a teaspoon contains roughly the same amount of caffeine as two cups of coffee.
In August, the Journal of the American Medical Association (JAMA) posted the FDA warning in its August 27 issue, and U.S. Senator Richard Blumenthal of Connecticut publicly asked the FDA to ban the sale of the powder nationally.
In its alert, the FDA listed the following symptoms of possible caffeine overdose: vomiting, diarrhea, stupor, disorientation, rapid or erratic heartbeat, seizures, and death.